Back to Journals » Open Access Emergency Medicine » Volume 3

The patterns of toxicity and management of acute nonsteroidal anti-inflammatory drug (NSAID) overdose

Authors Hunter L, Wood D, Dargan P

Published 6 July 2011 Volume 2011:3 Pages 39—48

DOI https://doi.org/10.2147/OAEM.S22795

Review by Single-blind

Peer reviewer comments 2


Laura J Hunter, David M Wood, Paul I Dargan
Clinical Toxicology, Guy’s and St Thomas’ NHS Foundation Trust, London, UK

Abstract: The nonsteroidal anti-inflammatory drugs (NSAIDs) are widely used for their analgesic, anti-inflammatory and antipyretic actions. They are commonly taken in overdose in many areas of the world. The majority of patients with acute NSAID overdose will remain asymptomatic or develop minor self-limiting gastrointestinal symptoms. However, serious clinical sequelae have been reported in patients with acute NSAID overdose and these include convulsions, metabolic acidosis, coma and acute renal failure. There appear to be some differences between the NSAIDs in terms of the relative risk of these complications; in particular mefenamic acid is most commonly associated with convulsions. The management of these serious clinical features is largely supportive and there are no specific antidotes for acute NSAID toxicity.

Keywords: nonsteroidal anti-inflammatory drugs (NSAID), ibuprofen, toxicity, poisoning, overdose, management

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]